Toxicity of Tylenol
Before I was diagnosed with migraine and CDH, OTC painkillers were my constant companion. It was in the pockets of my jeans, buried in the bottom of my backpack and in little plastic bags strewn about my car. I’d find pills nestled in the carpet and in my bed. You get the point.
Even though my drug of choice was sold OTC, I knew that I shouldn’t take as much as I did as often as I did. But the risks were vague enough for me to ignore them. I’m not nice enough to let you ignore them too.
Get this: Overdoses of products that contain acetaminophen account for 40 to 50% of all acute liver failure cases each year in the United States. A recent study in the University of Michigan Health System showed that about half of these overdoses were the unintentional side effect of treating an ailment, like headaches. The researchers deemed these cases “therapeutic misadventures.” (Isn’t that a perfect description? It conveys the situation so clearly.)
Even if someone is careful to stay within the prescribed daily dosage of Tylenol, there’s a risk of accidentally combining it with any one of a number of other drugs that have acetaminophen as one component of many. More than 150 OTC drugs, from cold treatments to sleep aids to fever reducers, contain acetaminophen. Midrin, a prescription migraine abortive, has acetaminophen in it, as do many other prescription drugs, including painkillers.
You aren’t doomed to liver damage or failure if you take Tylenol. The University of Michigan offers these guidelines to keep yourself safe while taking acetaminophen:
- Before taking acetaminophen, tell your doctor if you have ever had liver disease or if you drink alcohol daily or on a chronic basis
- Carefully read the labels on all medications so you are aware of their acetaminophen content (both prescription and OTC)
- Acetaminophen is found in Tylenol-brand products, some varieties of Excedrin, FeverAll, Genapap, Percocet and more
- It is included in combination products, such as Midol Teen Menstrual Formula Caplets containing Acetaminophen and Pamabrom
- Many prescription pain relievers also contain acetaminophen, such as Lorcet Plus, Darvocet and Vicodin
- In case of an overdose, call your local poison control center at (800) 222-1222
- Keep medications locked up or out of reach of children.
- Do not take the full day’s dose of acetaminophen at one time; space it out over the course of the day
All that said, if you are taking enough Tylenol or any OTC painkiller to be worried about liver damage, you’d probably be best off seeing a doctor about your headaches. You could be having rebound headaches or you could be treating yourself for the wrong problem . It can take a lot of time and energy to find a healthcare provider that you like and a course of treatment that’s effective for you, but you’ll feel best in the long run if you make this commitment.
11/4/08: I’ve closed comments on this post because of excessive spam.